Kaletra, change to once a day?
Oct 21, 2007
Haven't found the exact answer I'm looking for so here's the story.
Went into the hospital for x-ray confirmed bilateral pneumonia. This after Levaquin didn't help after 5 days of a 7 day course. Got diagnosed with PCP and HIV+, CD4 @ 22 (yes that's two digits) and VL @ 150K. Yes I know I should have been tested before now, but that's neither here nor there at this point.
So I'm over the PCP after 21 days on Bactrim (rash started to get worse at end of course so now on Dapsone as a prophylactic for the PCP). I started on Truvada & Kaletra and so far the side effects have been manageable (I had my gallbladder out 4 years ago so the occasional GI issues have become a norm). 27 years old at this point so I know gallbladder out at that age is strange. Doc told me to go ahead and split the 4 pills to 2 twice a day. My guess is to try and avoid additional GI problems. He said it would be fine if I wanted to change the Kaletra to once a day. I'm also on a few preventative and allergy meds so I'm always going to have to take some in the morning and some at bed. Is there any advantage to staying with the twice a day dosing or once a day?
Also... I tend to have an increased bilirubin count possibly from Gilbert's syndrome, but it showed up after having mono in elementary school. Finally I have thalassemia beta- (Thanks Dad) Are there any additional things to consider with these conditions thrown in the mix?
Thank you so much for all you do to help!
-New Guy in Texas
Response from Dr. Young
Thanks for your post.
Lopinavir/ritonavir (Kaletra) is approved for once- or twice-daily dosing. Once-daily dosing is approved only for first-line treatment. In early studies, once-daily is associated with slightly greater frequency of side effects, mostly related to gastrointestinal issues.
There's no reason why you couldn't try your lopinavir/ritonavir once-daily (4 tablets at once), and many patients find the once-daily regimen easier to take. You should recognize that you might have more issues with diarrhea, given your gall bladder troubles.
If a once-daily regimen is really important for you and the once-daily Kaletra is problematic, it would be reasonable to try other once-daily first-line PIs. Given your underlying Gilbert's syndrome (and risk of hyperbilirubinemia), atazanavir (Reyataz) might not be the best choice, rather, I'd probably suggest using fosamprenavir 1400 mg (Lexiva, Telzir) with 100 mg ritonavir (Norvir). This later lower dose ritonavir boosting was recently approved by the FDA.
Hope this helps. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blowjob From A Prostitute How Long Does It Take To Test Positive For HIV
- Burning Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Dry Mouth After Masturbation Worried I Have HIV
- Jock Itch After Sex With Hooker Condom Broke Sign Of HIV AIDS
- Tingling In Fingers After Vaginal Sex Without Condom Does It Mean I Have HIV
- Can You Get Genital Warts From Kissing?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.